Kenny Walter is an editor with HCPLive. Prior to joining MJH Life Sciences in 2019, he worked as a digital reporter covering nanotechnology, life sciences, material science and more with R&D Magazine. He graduated with a degree in journalism from Temple University in 2008 and began his career as a local reporter for a chain of weekly newspapers based on the Jersey shore. When not working, he enjoys going to the beach and enjoying the shore in the summer and watching North Carolina Tar Heel basketball in the winter.
Anita Clayton, MD, the David C. Wilson Professor and Chair of the Department of Psychiatry and Neurobehavioral Sciences at the University of Virginia, reports on some of the exciting new treatments in the pipeline for depression.
There are many different ways for sexual dysfunction to manifest itself as a side effect for patients taking antidepressants.
Anita Clayton, MD, the David C. Wilson Professor and Chair of the Department of Psychiatry and Neurobehavioral Sciences at the University of Virginia, explained in an interview with HCPLive® what doctors can do to limit sexual dysfunction as a side effect of antidepressants.
HCPLive: Are there any treatments in the pipeline you are particularly excited for that could help patients, while limiting some of the side effects?
Clayton: I'm very excited about new paradigms of treatment, treatments that may be
rapid-acting, and treatments that may work with a very short period of treatment and not be required to be continued over the long term.
One of those that's currently in development that I'm interested in is Sage217, which is GABAA agonist, an allosteric modulator that is in development for major depression.
HCPLive: Have SSRI’s been effective treating sexually dysfunctional depression patients?
Clayton: Depression itself causes sexual dysfunction in about 70% of individuals with depression.
It can vary what type, whether it's low desire or difficulty getting aroused or even not being able to have an orgasm or other pleasure.
So, if you treat a person with depression with an antidepressant, if their depression gets into remission then the sexual dysfunction that was associated with the depression itself may therefore very well improve.
If you have somebody who has sexual dysfunction as a symptom of their depression, you treat them with an antidepressant like an SSRI. All their other symptoms of depression get better, but not their sexual dysfunction then that may very well be a side effect.
A sexual side effect of the SSRI or antidepressant therapy and needs to be addressed a bit differently.